Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Cleft Palate-Craniofac Assoc. 2003 Oct;4(2):169-172. Korean. Original Article.
Choi YS , Kim SS , Lim JS , Han KT .
Department of Plastic Surgery, The Catholic University of Korea, College of Medicine, Kyunggi, Korea. prsdrlim@yahoo.com
Abstract

Contrast agents are now commonly used for both diagnostic and therapeutic purposes. Complications of these agents include allergic reactions and damage to specific organs such as the kidney. But in rare cases, a temporary visual loss have been reported as our case. The 20-year-old male patient with 3cm sized cheek mass was transferred to our hospital. Initial CT findings showed a hemangioma. During follow-up survey, the mass enlarged and the pulsation was palpable. Indicating a vascular malformation, the carotid angiography checked and it was diagnosed as the A-V malformation. At 3 hours after angiography, he complained a progressive visual loss. 2 hours after onset of the visual loss, he lost his visual acuity completely. High dose steroid therapy started and he restored a complete visual acuity by 15 hours. The transient cortical blindness associated with angiography is not always due to the contrast agent. Clinical features of the cerebral embolism are identical to those of the neurotoxic effect of the contrast agent. So physicians should examine the patient carefully and other causes such as embolism, vasospasm and thrombotic event need consideration in the differential diagnosis. We experienced a case of the transient cortical blindness after the carotid angiography and review the literatures on this complication.

Copyright © 2019. Korean Association of Medical Journal Editors.